Digitalis and other cardiac glycosides and cardenolides are found in many plants and in the skin of some toads. Toxicity may occur as a result of acute overdose or from accumula-tion of digoxin in a patient with renal insufficiency or from taking a drug that interferes with digoxin elimination. Patients receiving long-term digoxin treatment are often also taking diuretics, which can lead to electrolyte depletion (especially potassium).Vomiting is common in patients with digitalis overdose. Hyperkalemia may be caused by acute digitalis overdose or severe poisoning, whereas hypokalemia may be present in patients as a result of long-term diuretic treatment. (Digitalis does not cause hypokalemia.) A variety of cardiac rhythm disturbances may occur, including sinus bradycardia, AV block, atrial tachycardia with block, accelerated junctional rhythm, premature ventricular beats, bidirectional ventricular tachycardia, and other ventricular arrhythmias.
General supportive care should be provided. Atropine is often effective for bradycardia or AV block. The use of digoxin antibod-ies has revolutionized the treatment of digoxin toxicity; they should be administered intravenously in the dosage indicated in the package insert. Symptoms usually improve within30–60 minutes after antibody administration. Digoxin antibodies may also be tried in cases of poisoning by other cardiac glycosides (eg, digitoxin, oleander), although larger doses may be needed due to incomplete cross-reactivity.